ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: FR-PO074

The Cautionary Tale of Co-Administrating Piperacillin-Tazobactam and Vancomycin

Session Information

Category: Acute Kidney Injury

  • 101 AKI: Epidemiology, Risk Factors, and Prevention

Authors

  • Bell, Abraham, Florida State University College of Medicine, Tallahassee, Florida, United States
  • Maddineni, Gautam, Florida State University College of Medicine, Tallahassee, Florida, United States
  • Karpinska-Leydier, Katarzyna, Florida State University College of Medicine, Tallahassee, Florida, United States
  • Huff, Ross, Florida State University College of Medicine, Tallahassee, Florida, United States
  • Milutinovic, Stefan, Florida State University College of Medicine, Tallahassee, Florida, United States
  • Ghith, Tamim, Florida State University College of Medicine, Tallahassee, Florida, United States
Introduction

Vancomycin and piperacillin-tazobactam (Zosyn) are commonly used antibiotics for their broad spectrum of antimicrobial coverage. However, their combined use has been associated with an increased risk of acute renal injury. Despite the widespread use of these antibiotics, there are only a few reported cases where a kidney biopsy was performed to investigate the cause of renal injury.

Case Description

This report presents a unique case of a 40-year-old man with acute refractory diverticulitis who developed acute kidney injury after being treated with vancomycin and piperacillin-tazobactam. The patient had failed outpatient therapy of ciprofloxacin and metronidazole, had a high white blood cell count, and was clinically septic. The infectious disease consultant started the patient on a combination of antibiotics to provide broad coverage of anaerobes and VSE gram positives. Over several days, the patient's creatinine levels increased, leading to the diagnosis of acute kidney injury. Interestingly, the patient had no prior history of renal conditions, and a kidney biopsy was performed to investigate the cause of kidney failure. The biopsy showed acute tubular necrosis (ATN) and mild acute tubulointerstitial nephritis (ATIN). The patient progressed to end-stage renal disease (ESRD) and required hemodialysis but recovered after three months and is now dialysis-free.

Discussion

The findings from this case highlight the importance of carefully weighing the risks and benefits of using antibiotics that have a higher incidence of causing acute kidney injury. In this case, the ability to perform a kidney biopsy allowed for a more accurate diagnosis of kidney failure and highlighted the importance of continued research into the mechanisms behind vancomycin-induced renal injury.

Diffuse ATN and ATIN